Lightning, El Paso
- When
- August 5, 5:15 PM MST
- Where
- El Paso County, 2 mi NE of Monument
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
A golfer was struck and killed by lightning on a local golf course.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A golfer was struck and killed by lightning on a local golf course.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 12:39 PM MST, 4 hours 36 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 139 PM MDT TUE AUG 5 2003 SHORT TERM DISCUSSION...(TONIGHT/WEDNESDAY). CURRENTLY...ISOLATED TO SCATTERED -TSRA DEVELOPING ALONG THE EASTERN MTNS...WITH STRONGER CELLS ALONG THE NM BORDER WHERE INSTABILITY IS SLIGHTLY BETTER. OVERALL...AIR MASS IS SLIGHTLY MORE STABLE THAN MONDAY AS A POCKET OF DRIER AIR HAS ROTATED ACROSS EASTERN CO TODAY...THOUGH LATEST WATER VAPOR IMAGE SUGGESTS MID-LEVEL MOISTURE WILL INCREASE SOMEWHAT OVER THE NORTHERN HALF OF THE AREA LATE THIS AFTERNOON AND INTO THE EVENING. TONIGHT...ONLY REAL CHANGE TO THE GRIDS WAS TO UP THE POPS FROM ISOLATED TO SCATTERED ALONG THE ERN MTNS/I-25 CORRIDOR...AS LATEST RADAR/SAT/LIGHTNING DATA SHOWS SEVERAL -TSRA NOW FORMING. STAYED WITH THE PREVIOUS SHIFTS IDEA OF ENDING PRECIP BY 06Z...AS INSTABILITY OVER THE PLAINS IS MUCH LESS THAN YESTERDAY...WITH NO S/W TROUGH EVIDENT TO AID PRECIP EITHER. WEDNESDAY...UPPER RIDGE SLOWLY BUILDS WESTWARD...THOUGH RESIDUAL MOISTURE SHOULD BE ENOUGH FOR SCATTERED AFTERNOON -TSRA ONCE AGAIN. 500 MB HEIGHTS INCREASE 30 METERS OR SO OVER THE AREA...WITH A 1-2C INCREASE IN 700 MB TEMPS. THUS...AS USUAL...GUIDANCE APPEARS TOO COOL AND WILL MAINTAIN THE CURRENT GRIDDED TEMPS...WHICH ARE 3-5F ABOVE THE WARMEST GUIDANCE NUMBERS. --PETERSEN LONG TERM DISCUSSION...(WEDNESDAY NIGHT THRU TUESDAY). WITH THE UPPER RIDGE FIRMLY IMPLANTED OVER THE REGION...AND WITH VERY LITTLE MOVEMENT EXPECTED...NOT A LOT TO CHANGE OR SAY CONCERNING THE EXTENDED FORECAST. HOT AND DRY WEATHER CONDITIONS ARE EXPECTED TO CONTINUE...WITH A DAILY CHANCE OF 10 TO 20 POPS DURING THE AFTERNOON AND EVENING BEGINNING ACROSS THE HIGHER TERRAIN. FOR THURSDAY THROUGH SATURDAY THE RIDGE IS POSITIONED MORE TO THE EAST... POSSIBLY DRAWING A BIT MORE MOISTURE UP ACROSS THE 4 CORNERS AND INTO THE WESTERN CWA...SO THAT IS REFLECTED IN ONGOING 30 POPS FOR THE SAN JUAN MTS DURING THAT TIME. ONLY CHANGES WERE TO MIN TEMPS WED NIGHT...INCREASED SLIGHTLY AT SOME LOCATIONS TO REFLECT 850 AND 700 MB TEMP CHART TRENDS...AND BECAME A LITTLE MORE SPECIFIC ON CLOUD COVER AND CHANGES TO SUCH WED NIGHT AND THURS. REST OF FORECAST GRIDS LOOK GOOD SO WILL LET RIDE. MOORE // .PUB...NONE.
COZ058>089-093>099-061300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AROUND 100 PM...AND MOVE OFF INTO THE ADJACENT PLAINS BY LATE AFTERNOON. ONE OR TWO THUNDERSTORMS COULD BECOME STRONG ALONG THE INTERSTATE 25 CORRIDOR AND ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING. OVER THE MOUNTAINS AND HIGH VALLEYS...THE MAIN THREAT FROM THUNDERSTORMS WILL BE LIGHTNING...AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE LIGHTNING AND WIND GUSTS TO 45 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, El Paso | 2003-08-05 | 52 | Male | Golfing | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332930.